Alert archive / North Carolina / Coastal Flood Statements in 2008
Coastal Flood Statement 21, NWS Wilmington, NC
NWS Wilmington, NC issued this coastal flood statement at Aug 23, 2008, 8:55 PM EDT. It was in force for 32 hr.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2008, 8:55 PM EDT (00:55 UTC)
- Expired
- Aug 25, 2008, 5:09 AM EDT
- In force
- 32 hr
- Issued by
- NWS Wilmington, NC
The text
As transmitted, in the capitals the NWS used until 2016.
000 WHUS42 KILM 240055 CFWILM URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 855 PM EDT SAT AUG 23 2008 NCZ097-100-101-SCZ034-046-240200- /O.NEW.KILM.CF.S.0021.080824T0055Z-080824T0100Z/ PENDER-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN- 855 PM EDT SAT AUG 23 2008 ...HIGH RISK FOR RIP CURRENTS HAS BEEN DOWNGRADED TO A MODERATE RISK FOR RIP CUURENTS ON SUNDAY... THERE IS NO LONGER A HIGH RISK FOR STRONG RIP CURRENTS...HOWEVER CONDITIONS ARE FAVORABLE TO SUPPORT STRONGER THAN NORMAL RIP CURRENTS. THE COMBINATION OF LONG PERIOD EASTERLY SWELLS AND PERSISTENT EASTERLY WINDS...WILL PRODUCE A MODERATE RISK FOR RIP CURRENTS SUNDAY. THE MOST LIKELY TIMES FOR THESE RIP CURRENTS WILL BE SEVERAL HOURS EITHER SIDE OF LOW TIDE...WHICH WILL BE AROUND 730 AM...AND AROUND 9 PM. RIP CURRENTS ARE STRONG NARROW CHANNELS OF WATER THAT FLOW AWAY FROM THE BEACH. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMAIN CALM. TRY TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. ALWAYS HEED THE ADVICE OF LIFEGUARDS. PAY ATTENTION TO FLAGS AND SIGNS POSTED NEAR BEACH ACCESS POINTS AND LIFEGUARD STATIONS. $$ GF
3 follow-up statements
000 WHUS42 KILM 242119 CCA CFWILM URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE...ADDED VTEC LINE NATIONAL WEATHER SERVICE WILMINGTON NC 449 PM EDT SUN AUG 24 2008 NCZ097-101-SCZ034-046-250500- /O.NEW.KILM.CF.S.0021.080825T1100Z-080826T0000Z/ PENDER-NEW HANOVER-HORRY-GEORGETOWN- 449 PM EDT SUN AUG 24 2008 ...HIGH RISK OF RIP CURRENTS IN EFFECT MONDAY... LONG PERIOD EASTERLY SWELLS WILL PRODUCE A HIGH RISK FOR RIP CURRENTS MONDAY ALONG THE EAST FACING BEACHES FROM SURF CITY TO BALD HEAD ISLAND...AND FROM LITTLE RIVER INLET TO SOUTH SANTEE RIVER. A MODERATE RISK OF RIP CURRENTS IS EXPECTED ALONG THE SOUTH FACING BEACHES OF BRUNSWICK COUNTY. THE MOST LIKELY TIMES FOR THESE RIP CURRENTS WILL BE SEVERAL HOURS EITHER SIDE OF LOW TIDE...WHICH WILL BE AROUND 845 AM. A HIGH RISK FOR RIP CURRENTS MEANS THAT WIND AND OR WAVE CONDITIONS SUPPORT PARTICULARLY DANGEROUS RIP CURRENTS. RIP CURRENTS THAT FORM MAY BECOME LIFE THREATENING TO ANYONE ENTERING THE SURF. RIP CURRENTS ARE STRONG NARROW CHANNELS OF WATER THAT FLOW AWAY FROM THE BEACH. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMAIN CALM. TRY TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. ALWAYS HEED THE ADVICE OF LIFEGUARDS. PAY ATTENTION TO FLAGS AND SIGNS POSTED NEAR BEACH ACCESS POINTS AND LIFEGUARD STATIONS. $$ GF
000 WHUS42 KILM 250814 CFWILM URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 414 AM EDT MON AUG 25 2008 NCZ097-101-SCZ034-046-251615- /O.EXT.KILM.CF.S.0021.080825T1000Z-080826T0000Z/ PENDER-NEW HANOVER-HORRY-GEORGETOWN- 414 AM EDT MON AUG 25 2008 ...HIGH RISK OF RIP CURRENTS MONDAY... LONG PERIOD EASTERLY SWELLS WILL PRODUCE A HIGH RISK FOR RIP CURRENTS MONDAY ALONG THE EAST FACING BEACHES FROM SURF CITY TO BALD HEAD ISLAND...AND FROM LITTLE RIVER INLET TO SOUTH SANTEE RIVER. A MODERATE RISK OF RIP CURRENTS IS EXPECTED ALONG THE SOUTH FACING BEACHES OF BRUNSWICK COUNTY. THE MOST LIKELY TIMES FOR THESE RIP CURRENTS WILL BE SEVERAL HOURS EITHER SIDE OF LOW TIDE...WHICH WILL BE AROUND 845 AM. A HIGH RISK FOR RIP CURRENTS MEANS THAT WIND AND OR WAVE CONDITIONS SUPPORT PARTICULARLY DANGEROUS RIP CURRENTS. RIP CURRENTS THAT FORM MAY BECOME LIFE THREATENING TO ANYONE ENTERING THE SURF. RIP CURRENTS ARE STRONG NARROW CHANNELS OF WATER THAT FLOW AWAY FROM THE BEACH. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMAIN CALM. TRY TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. ALWAYS HEED THE ADVICE OF LIFEGUARDS. PAY ATTENTION TO FLAGS AND SIGNS POSTED NEAR BEACH ACCESS POINTS AND LIFEGUARD STATIONS. $$ RJD
000 WHUS42 KILM 250909 CFWILM URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 509 AM EDT MON AUG 25 2008 NCZ097-101-SCZ034-046-251015- /O.CAN.KILM.CF.S.0021.080825T1000Z-080826T0000Z/ PENDER-NEW HANOVER-HORRY-GEORGETOWN- 509 AM EDT MON AUG 25 2008 ...MODERATE RISK OF RIP CURRENTS MONDAY... THE HIGH FOR RIP CURRENTS TODAY HAS BEEN LOWERED TO A MODERATE RISK FOR ALL AREA BEACHES...FROM SURF CITY TO BALD HEAD ISLAND...FROM BALD HEAD ISLAND TO LITTLE RIVER INLET...AND FROM LITTLE RIVER INLET TO THE SOUTH SANTEE RIVER. THE MOST LIKELY TIMES FOR THESE RIP CURRENTS WILL BE SEVERAL HOURS EITHER SIDE OF LOW TIDE...WHICH WILL BE AROUND 845 AM. RIP CURRENTS ARE STRONG NARROW CHANNELS OF WATER THAT FLOW AWAY FROM THE BEACH. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMAIN CALM. TRY TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. ALWAYS HEED THE ADVICE OF LIFEGUARDS. PAY ATTENTION TO FLAGS AND SIGNS POSTED NEAR BEACH ACCESS POINTS AND LIFEGUARD STATIONS. $$ 47
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this coastal flood statement went out at Aug 23, 7:58 PM EDT, 57 minutes earlier.
Area forecast discussion, Aug 23, 7:58 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 758 PM EDT SAT AUG 23 2008 .SYNOPSIS... HIGH PRESSURE TO THE NORTHEAST WILL WEAKEN AND MOVE INTO THE WESTERN ATLANTIC THROUGH THE WEEKEND. A COLD FRONT WILL MOVE SOUTH TOWARD THE CAROLINAS EARLY NEXT WEEK AND STALL ACROSS THE AREA DURING TUESDAY. RAINFALL CHANCES WILL BE ON THE INCREASE BY MID WEEK AS MOISTURE INCREASES FROM THE SOUTHWEST. && .NEAR TERM /THROUGH TONIGHT/... AS OF 3 PM SATURDAY...DRIER AIR HAS SLOWLY ENVELOPED THE AREA TODAY AS HIGH PRESSURE...CENTERED TO THE E OF NEW ENGLAND...HAS RIDGED DOWN INTO THE CAROLINAS. THIS TREND TOWARD DRIER AND MORE STABLE CONDITIONS WILL PERSIST THROUGH TONIGHT...BUT WILL HOLD ONTO A FEW SHOWERS UNTIL SUNSET SOUTH OF A LINE FROM MYRTLE BEACH TO LAKE CITY WHERE THE MOISTURE AND INSTABILITY IS BEST. CLOUDS SHOULD BE ON A DIMINISHING TREND OVERNIGHT WHICH WILL ALLOW FOR DECENT RADIATIONAL COOLING TO DEVELOP OVERNIGHT. BUFR SOUNDINGS INDICATED A WEAK NOCTURNAL JET SETTING UP FOR A TIME TONIGHT...MAINLY INLAND... AND MAY SEE SOME STRATUS DEVELOP. IF JET FADES TOWARD MORNING...MAY SEE AT LEAST MVFR IN BR INLAND. AT THIS TIME HAVE NOT INCLUDED MENTION OF FOG IN GRIDS SINCE EXPECTATION IS MOST AREAS WILL NOT SEE SIGNIFICANT VISIBILITY RESTRICTIONS. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... AS OF 3 PM SATURDAY...PROLIFIC RAIN MAKER FAY WILL CONTINUE TO SLOWLY DRIFT WEST ACROSS THE DEEP SOUTH DURING SUNDAY WHILE THE OLD SURFACE HIGH BECOMES POSITIONED OFF THE EAST COAST. WEAK RETURN FLOW WILL DEVELOP WITH BETTER (ALBEIT WEAK) LOW-LEVEL THETA-E ADVECTION BEGINNING SUNDAY NIGHT INTO MONDAY. EXPECT ONLY ISOLATED TO WIDELY SCT CONVECTION SUNDAY WITH AN INCREASE IN COVERAGE MONDAY INTO MONDAY EVENING AS PRECIPITABLE WATERS INCREASE AHEAD OF A COLD FRONT MOVING SOUTH INTO THE REGION LATE MONDAY NIGHT. WARMER TEMPERATURES EXPECTED SUNDAY VS MONDAY BECAUSE OF THE INCREASED CLOUD COVER MONDAY. OVERALL A BLEND OF MAV/MET NUMBERS IS REASONABLE. && .LONG TERM /TUESDAY THROUGH SATURDAY/... AS OF 3 PM SATURDAY...MOISTURE ON THE INCREASE THROUGH MID WEEK IN A DEEPER SOUTHERLY FLOW AS FAY FINAL MAKES A MOVE TO THE NORTHEAST. AT THE SAME TIME A COLD FRONT MAKES ITS WAY SOUTH AND LOOKS LIKE IT GETS HUNG UP AROUND THE NC/VA BORDER WED MORNING AS HIGH PRESSURE BUILDS INTO THE NORTHEAST BEHIND IT. OVERALL OUR LOCAL AREA WILL REMAIN ON THE EAST SIDE OF THE REMNANTS OF FAY WHICH SPELLS OUT A SHIFT FROM EASTERLY WINDS TO MORE SOUTHERLY BY WED AS REMNANTS OF FAY MOVE NORTHEAST...LASTING THROUGH MUCH OF THE LONG TERM. PCP WATER VALUES INCREASE BACK UP TO GREATER THAN 2 INCHES BY TUES MORNING AND REMAIN HIGH THROUGH THE EXTENDED PERIOD. THEREFORE EXPECT PLENTY OF CLOUDS AROUND AND INCREASED CHC OF PCP THROUGH MID WEEK. AS TO HOW MUCH PCP...THAT IS STILL A BIT UNCERTAIN DEPENDING ON HOW MUCH THIS SHOULD ALSO KEEP LESS DIURNAL TEMP DIFFERENCES WITH TEMPS REMAINING BELOW CLIMO DURING THE DAY ABOVE CLIMO AT NIGHT..BASICALLY MID 80S BY DAY AND AROUND 70 AT NIGHT. && .AVIATION /18Z SATURDAY THROUGH WEDNESDAY/... ONSHORE MOVEMENT OF THE SHRA HAS JUST ABOUT DRIED FOR THE MOMENT. HAVE DECIDED TO KEEP OUT MENTION OF SHRA FOR THE COASTAL TERMINALS OVERNITE...ALTHO WOULD HAVE NO QUALMS IN PLACING IT BACK IN GIVEN THE DEPTH OF THIS ONSHORE FLOW AND THE NOCTURNAL NATURE OF PCPN FORMATION OVER THE WATERS THIS TIME OF THE YEAR. MAINLY A PREVAILING SCATTERED OR LESS COVERAGE LOW LEVEL CLOUD DECK OVERNITE. THE MAIN CONCERN WILL BE THE POSSIBILITY OF FOG. HAVE DECIDED TO HIT IT HARDER ACROSS THE INLAND TERMINALS...FLO AND LBT...WITH VARIOUS MODEL MOS GUIDANCE TAKING THEM TO DENSE AROUND SUNRISE SUNDAY. WILL NOT GO THAT DISTANCE...BUT WILL C WHAT 00Z MODELS AND MOS GUIDANCE DISPLAY AND MAKE APPROPRIATE ADJUSTMENTS AT THE 06Z TAF ISSUANCE OR EARLIER. ONCE THE FOG DISSIPATES...EXPECT SUNDAY MORE OR LESS ANOTHER DAY LIKE SATURDAY. ONSHORE FLOW DIRECTION-WISE BUT WITH LESS OF A SFC PRESSURE GRADIENT MEANS LESS WIND SPEED EXPECTED. RESULTANT WIND BNDRY TO DEVELOP AND PROGRESS INLAND BY 1-2 PM. OUTLOOK MONDAY THROUGH WEDNESDAY...SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY...WITH BRIEF IFR/LIFR CONDITIONS POSSIBLE. PCPN ACTIVITY WILL BE ENHANCED DURING LATE MONDAY INTO TUESDAY AS A FRONTAL BOUNDARY DROPS FROM THE NORTH AND STALLS IN THE VICINITY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 3 PM SATURDAY...HAVE DROPPED SMALL CRAFT ADVISORY FOR ALL WATERS AND WILL CONTINUE EXERCISE CAUTION UNTIL AROUND MIDNIGHT. PRESSURE GRADIENT WILL CONTINUE TO GRADUALLY RELAX AS HIGH PRESSURE REMAINS CENTERED TO THE NE AND RIDGES ACROSS THE AREA. SEAS WILL CONTINUE TO BE A FUNCTION OF BOTH SWELL AND WIND ENERGY. SWELL ENERGY WILL PERSIST RIGHT THROUGH THE PERIOD...BUT OVERALL...WAVE HEIGHTS WILL TREND LOWER THIS PERIOD AS WIND ENERGY CONTINUES TO TREND LOWER. WIND DIRECTION WILL CONTINUE FROM THE E THROUGH TONIGHT...BUT BACK FROM ESE TO ENE OR NE ACROSS THE NEAR SHORE WATERS. SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... AS OF 3 PM SATURDAY...SEAS WILL IMPROVE BY SUNDAY AND SUNDAY NIGHT WITH A MUCH WEAKER PRESSURE GRADIENT AFFECTING THE COASTAL WATERS. WAVEWATCH KEEPS SEAS AROUND 4 FT THROUGH MUCH OF THE PERIOD...AND FAVORED REEFCAST PLOTS SHOW VERY GOOD RUN TO RUN CONSISTENCY WITH SEAS IN THE 3-4 FT RANGE. LIGHT EASTERLY FLOW SUNDAY MORNING WILL VEER TO A SOUTHERLY DIRECTION SUNDAY NIGHT. LIGHT AND VARIABLE FLOW MONDAY MORNING IS EXPECTED TO BECOME SOUTHERLY AGAIN MONDAY AFTERNOON AND EVENING WITH SPEEDS AROUND 10 KT. LONG TERM /TUESDAY THROUGH THURSDAY/... AS OF 3 PM SATURDAY...PERSISTENT EASTERLY WINDS WILL FINALLY MAKE A SHIFT TO MORE SOUTHEAST AND SOUTHERLY THROUGH MID WEEK AS REMNANTS OF FAY MAKE A MOVE TO THE NORTHEAST. EXPECT SEAS IN THE 2 TO 3 FT RANGE THROUGH WED WITH A SLIGHT INCREASE UP TO 4 FT MAINLY OFF SHORE AS GRADIENT TIGHTENS A BIT ON THURS. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...HOEHLER SHORT TERM...PFAFF LONG TERM...GROSS-ZOUZIAS AVIATION...HOEHLER
Hazardous weather outlook, Aug 23, 3:27 PM EDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 327 PM EDT SAT AUG 23 2008 NCZ097-100-101-SCZ034-046-241930- PENDER-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN- 327 PM EDT SAT AUG 23 2008 ...HIGH RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH RISK OF RIP CURRENTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ087-096-099-SCZ017-023-024-032-033-039-241930- ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG- 327 PM EDT SAT AUG 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-241930- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 327 PM EDT SAT AUG 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RJD
Nearby
Coastal Flood Statements in North Carolina, 2008Coastal Flood Statements in South Carolina, 2008Every coastal flood statement in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.